Do cinacalcet and chemotherapy drugs increase the risk of developing hypocalcemia?

Updated: Aug 08, 2019
  • Author: Manish Suneja, MD, FASN, FACP; Chief Editor: Vecihi Batuman, MD, FASN  more...
  • Print
Answer

Patients receiving the calcimimetic agent cinacalcet to help control secondary hyperparathyroidism in renal failure may experience hypocalcemia as a result of acute inhibition of PTH release. Clinically significant hypocalcemia occurs in approximately 5% of patients treated with cinacalcet. [20]

Hypocalcemia can also occur in patients treated with some chemotherapeutic drugs. For example, cisplatin can induce hypocalcemia by causing hypomagnesemia, and combination therapy with 5-fluorouracil and leucovorin can cause mild hypocalcemia (65% of patients in one series), possibly by decreasing calcitriol production. [21]  In addition, acute kidney injury and hypocalcemia have been reported as adverse effects in patients receiving the programmed cell death protein 1 (PD-1) inhibitors nivolumab and pembrolizumab. [22]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!